Alert archive / North Carolina / Tornado Warnings in 2009

Tornado Warning 17, NWS Newport/Morehead City, NC

May 7, 20094 counties in North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at May 7, 2009, 5:31 PM EDT for 4 counties in North Carolina. It was in force for 44 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2009, 5:31 PM EDT (21:31 UTC)
Expired
May 7, 2009, 6:15 PM EDT
In force
44 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

Counties Beaufort County, NC, Craven County, NC, Lenoir County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:35 PM EDTHAIL 0.75Grangers, NC
May 7, 5:40 PM EDTHAIL 1.75Grifton, NCPUBLIC REPORTED RELAYED THROUGH WITN TV
May 7, 5:45 PM EDTHAIL 1.75Grifton, NC
May 7, 6:06 PM EDTTORNADOVanceboro, NCNEAR RIVER RD AND MAPLE CYPRESS RD
May 7, 6:15 PM EDTTORNADOVanceboro, NCTORNADO SPOTTED NEAR WEST CRAVEN HIGH SCHOOL
May 7, 6:25 PM EDTHAIL 1.75Vanceboro, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 072131
TORMHX
NCC013-049-107-147-072215-
/O.NEW.KMHX.TO.W.0017.090507T2131Z-090507T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 PM EDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BEAUFORT COUNTY IN EASTERN NORTH CAROLINA...
  NORTHWESTERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  NORTHEASTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA...
  SOUTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 615 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO SOUTH OF      
  GRAINGERS...OR 8 MILES NORTHEAST OF KINSTON...MOVING EAST AT 25    
  MPH.

* THE TORNADO WILL BE NEAR...
  GRIFTON BY 540 PM EDT...
  QUINERLY AND JOHNSONS MILLS BY 550 PM EDT...
  RIVERSIDE AND 6 MILES NORTH OF FORT BARNWELL BY 555 PM EDT...
  HONOLULU BY 600 PM EDT...
  CALICO BY 605 PM EDT...
  WILMAR AND VANCEBORO BY 615 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3537 7762 3538 7756 3540 7754 3542 7753
      3542 7752 3541 7749 3542 7748 3546 7749
      3547 7703 3522 7705 3528 7762
TIME...MOT...LOC 2130Z 273DEG 21KT 3537 7750

$$

5
1 follow-up statement
000 
WWUS52 KMHX 072146
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
546 PM EDT THU MAY 7 2009

NCC107-072155-
/O.CAN.KMHX.TO.W.0017.000000T0000Z-090507T2215Z/
LENOIR NC-
546 PM EDT THU MAY 7 2009

...THE TORNADO WARNING FOR LENOIR COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE COUNTY.

LAT...LON 3547 7703 3522 7705 3526 7743 3529 7745
      3530 7745 3533 7743 3533 7739 3536 7745
      3538 7745 3544 7748 3546 7748
TIME...MOT...LOC 2145Z 273DEG 21KT 3536 7740

$$

NCC013-049-147-072215-
/O.CON.KMHX.TO.W.0017.000000T0000Z-090507T2215Z/
PITT NC-BEAUFORT NC-CRAVEN NC-
546 PM EDT THU MAY 7 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR CRAVEN...
BEAUFORT AND PITT COUNTIES...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NEAR 
QUINERLY...OR 7 MILES SOUTH OF AYDEN...MOVING EAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  QUINERLY AND JOHNSONS MILLS BY 550 PM EDT...
  RIVERSIDE AND 6 MILES NORTH OF FORT BARNWELL BY 555 PM EDT...
  HONOLULU BY 600 PM EDT...
  CALICO AND 6 MILES SOUTH OF SHELMERDINE BY 605 PM EDT...
  WILMAR...VANCEBORO AND 9 MILES NORTHWEST OF ERNUL BY 615 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3547 7703 3522 7705 3526 7743 3529 7745
      3530 7745 3533 7743 3533 7739 3536 7745
      3538 7745 3544 7748 3546 7748
TIME...MOT...LOC 2145Z 273DEG 21KT 3536 7740

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at May 7, 3:32 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, May 7, 3:32 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
332 PM EDT THU MAY 7 2009

.SYNOPSIS...
A FRONT WILL LINGER WEST OVER CENTRAL NC AND WILL DISSIPATE FRIDAY.
ANOTHER FRONT WILL APPROACH THE AREA SATURDAY AND MOVE OFFSHORE
SUNDAY. THIS FRONT WILL LINGER OFFSHORE THROUGH MONDAY. HIGH
PRESSURE WILL BUILD INTO THE AREA TUESDAY AND WILL REMAIN OVER THE
AREA THROUGH THURSDAY. A FRONT WILL APPROACH FROM THE WEST LATE
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LN OF STORMS HAS MV OFFSHORE THIS EARLY AFTN. SW LO LVL FLO UNDR
CLRG SKIES. QUESTION IS...HAS THE AMS BEEN WORKED OVR ENUF TO SPPRS
ANY FURTHER ACTVTY THIS AFTN. WK UPR TROF WL MV THRU WI ANTHR S/WV
TNGT. CUD SEE SUM SHWRS LTR TNGT AS THIS ENERGY SWINGS THRU. WL HV
DCRSG CHCS AFT MIDNGT AS TROF EXITS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
ZNL FLO AT 5H ESTABLISHES ITSELF OVR THE AREA ON FRI. SERIES OF WK
S/WVS WL MV THRU THE FLO INTO THE WKEND. HARD TO KEY ON ANY OF THESE
S/WVS AND TIMING WL BE DIFFICULT TO DETERMINE. GFS/NAM/SREF ALL
FAIRLY DRY IN THE FRI THRU SAT TM PD. HARD TO RULE OUT ANY PCPN IN
THIS TYPE OF PATTERN. WL CARRY SCHC. BEST LUKG S/WV IN MDLS WL BE
FRI AFTN. HI TEMPS WL RMN IN THE 80S FRI AND SAT WI SW LO LVL FLO
CONTG.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
MDLS SHOWG A S/WV MVG THRU THE ZNL FLO WL PUSH A FRNT THRU THE AREA
SAT NGT. FRNT WL BE S OF AREA BY SUN. ANTHR SURGE WL PUSH THRU SUN
AFTN AND NGT. 5H FLO TO BCM MR AMPLIFIED OVR THE ECST MON AND A WV
FRMS ON THE FRNT TO OUR S. CUD SEE SUM OVRRNNG PCPN FRM THIS WV MON
AND MON NGT. HI PRES BOTH AT THE SFC AND ALFT WL BLD IN TUE NGT.
THIS RDG WL MV OFFSHR THU. HI TEMPS IN THE 70S BHND THE FRNT ON MON
WL CLIMB BACK INTO THE LWR 80S BY THU.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 330 PM THURSDAY...EXPECTING DIURNAL STRONG/SEVERE
THUNDERSTORMS TO BEGINNING FIRING WITH CONTINUED DESTABILIZATION OF
THE ATMOSPHERE THIS AFTERNOON. THESE STORMS SHOULD BEGIN TO WEAKEN
LATE EVENING AS ATMOSPHERE STABILIZES. A WEAK DISTURBANCE ALOFT
COULD HELP TO SUSTAIN WEAKER CONVECTION OVERNIGHT BUT NOT
EXPECTING THE COVERAGE LIKE LAST NIGHT. THEREFORE WILL CONTINUE A
VFR TAF THROUGH 08Z THEN INDICATE SOME LOW CLOUDS/FOG LATE AS
WINDS BEGIN TO DIMINISH.

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE AND SUPPORTIVE OF
MAINLY AFTERNOON/EVENING STORMS THROUGH SUNDAY. A FRONT WILL CROSS
THE AREA SUNDAY NIGHT WITH LOW PRESSURE FORMING ALONG IT MONDAY
CONTRIBUTING TO A CONTINUED RISK OF SHOWERS OR STORMS. HIGH
PRESSURE WILL BUILD OVER THE AREA TUESDAY WITH DRIER/STABLE AIR.

&&

.MARINE...
AS OF 330 PM THURSDAY...WILL EXTEND ADVISORIES FOR THE
SOUNDS/NORTHERN WATERS THROUGH MID EVENING BASED ON CURRENT
OBSERVATIONS. WINDS SHOULD BEGIN TO DIMINISH LATE AFTER WEAK UPPER
DISTURBANCE PASSES. WINDS FOR THE MOST PART SHOULD REMAIN BELOW 20
KT FRIDAY (BUT SEAS WILL REMAIN 4-6 FT SO THE ADVISORIES WILL
CONTINUE FOR THE WATERS SOUTH OF OREGON INLET) THEN BEGIN TO
INCREASE FRIDAY NIGHT AND ESPECIALLY SATURDAY AS THE NEXT
SHORTWAVE APPROACHES AND INTERACTS WITH THE STATIONARY FRONT TO
THE WEST. THE GFS HAS WINDS TO 30 KT BUT LOOKED TO BE SUFFERING
FROM GRID SCALE FEEDBACK SO WILL CAP WINDS T 25 KT AND SEAS AT 8
FT. WINDS AND WAVES WILL SUBSIDE SUNDAY AS THE FRONT STALLS OVER
THE SOUTHERN WATERS AND THE GRADIENT RELAXES. A WAVE OF LOW
PRESSURE IS FORECAST TO FORM ALONG THE FRONT SUNDAY NIGHT INTO
MONDAY WITH INCREASING NORTHERLY FLOW TO 15 G 20 KT. WILL FORECAST
SEAS TO 3-5 FT TO COINCIDE WITH THIS. HIGH PRESSURE WILL BUILD
OVER THE WATERS ON TUESDAY WITH LIGHT WINDS AND SEAS LESS THAN 4
FT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ135-
     150.
     SMALL CRAFT ADVISORY UNTIL 2 PM EDT SUNDAY FOR AMZ152-154-156-
     158.

&&

SYNOPSIS...CGG
NEAR TERM...CGG
SHORT TERM...CGG
LONG TERM...CGG
AVIATION...JME
MARINE...JME
Hazardous weather outlook, May 7, 4:25 AM EDT, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT THU MAY 7 2009

NCZ029-044>047-079>081-090>094-080830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
425 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE MAIN THREATS
...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED
FLOODING FROM HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-098-103-104-080830-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
425 AM EDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE MAIN THREATS
...HOWEVER AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALIZED
FLOODING FROM HEAVY RAIN WILL ALSO BE POSSIBLE.

THERE IS A HIGH RISK OF RIP CURRENTS FROM CAPE HATTERAS TO CAPE
LOOKOUT TODAY...WITH A MODERATE RISK FROM DUCK TO CAPE HATTERAS
AND FROM CAPE LOOKOUT TO SURF CITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE REGION
BOTH FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 7, 5:14 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
514 PM EDT THU MAY 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 S SNOW HILL           38.13N 75.39W
05/07/2009  E0.75 INCH       XXX                XX   PUBLIC

            PENNY HAIL SOUTH OF SNOW HILL

&&

JELARDO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:57 AM EDTSpecial Marine WarningMHX63 min
May 7, 4:37 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt38 min
May 7, 4:59 PM EDTSevere Thunderstorm WarningMHXDuplin46 min
May 7, 5:11 PM EDTTornado WarningMHXDuplin49 min
May 7, 5:18 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Greene, Lenoir, Pitt57 min
May 7, 5:55 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow50 min
May 7, 6:08 PM EDTSevere Thunderstorm WarningMHXGreene, Lenoir, Pitt67 min
May 7, 6:11 PM EDTTornado WarningMHXBeaufort, Craven, Pamlico49 min
May 7, 6:33 PM EDTTornado WarningMHXOnslow42 min
May 7, 6:42 PM EDTTornado WarningMHXCraven, Greene, Lenoir, Pitt63 min
May 7, 6:53 PM EDTTornado WarningMHXBeaufort, Craven, Pamlico52 min
May 7, 7:19 PM EDTSevere Thunderstorm WarningMHXGreene, Pitt41 min
May 7, 7:36 PM EDTTornado WarningMHXBeaufort, Craven, Pamlico41 min

Nearby

Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.